Virginia, 2009

Hail and Damaging Winds in Virginia, August 11, 2009

August 11, 2009 · NWS RNK · 6 events in 3 counties and zones

An approaching cold front helped trigger strong to severe thunderstorms across southwest Virginia during the afternoon of August 11th. Damaging winds mainly affected counties east of the Blue Ridge mountains, while one storm brought penny sized hail to Smyth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front helped trigger strong to severe thunderstorms across southwest Virginia during the afternoon of August 11th. Damaging winds mainly affected counties east of the Blue Ridge mountains, while one storm brought penny sized hail to Smyth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 9:34 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 9:34 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT TUE AUG 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL APPROACH THE REGION BY LATE TODAY AND
STALL OVER THE AREA WEDNESDAY AND THROUGH THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKING AT RADAR TRENDS...SHOWERS/FEW THUNDERSTORMS ARE LINING UP
WEST TO EAST ALONG AN OLD BOUNDARY FROM NERN TN...EAST INTO SW VA.
HIGHER DEWPOINTS/DEEPER MOISTURE APPEARS TO BE SOUTH OF THIS
BOUNDARY. I EXPECT THE BETTER COVERAGE OF STORMS TO BE ALONG AND
SOUTH OF THIS BOUNDARY THIS AFTERNOON- WHICH WAS CLOSE TO THE
PREVIOUS FCST WITH LIKELY POPS ACROSS NW NC MTNS AND FOOTHILLS AND
PARTS OF EXTREME SW VA. HAVE ADJUSTED THE POPS A LITTLE. IF THIS
BOUNDARY DOES NOT MOVE MUCH OR SLOWLY...IT MAY CAUSE WATER
PROBLEMS WITH TRAINING STORMS. WILL HAVE TO BE WATCHED. MAY ISSUE
A SHORT FUSED FLASH FLOOD WATCH DEPENDING ON HOW STORMS DEVELOP IN
TN. THE EXTREME WESTERN SECTIONS OF THE CWA HAVE BEEN UPGRADED TO
A SLIGHT RISK OF SEVERE THUNDERSTORMS AS WELL. WILL LIKELY SEE
CAPES OF 2000 TO 2500 JULES AND THERE IS ENOUGH SHEAR FOR
MULTICELL CLUSTERS. MAIN THREAT WOULD BE DAMAGING WINDS. WILL
UPDATE THE HAZARDOUS WEATHER OUTLOOK. FCST HIGH TEMPS LOOK RIGHT
ON TRACK- MADE ONLY MINOR ADJUSTMENTS.

PREVIOUS DISCUSSION...
COLD FRONT SLOWLY APPROACHES THE FORECAST AREA BY LATE TODAY.
AIRMASS AHEAD OF THE FRONT IS VERY MOIST AND WILL BECOME UNSTABLE
AGAIN BY AFTERNOON. LOCAL WRF WAS BRINGING PRECIPITATION BACK INTO
THE FORECAST AREA BY 17Z WITH THE BEST COVERAGE ACROSS THE WEST
AND SOUTH. MODELS ARE ALSO SHOWING THE REGION WILL BE IN THE RIGHT
REAR QUADRANT OF A JET STREAK AROUND 00Z SO EXPECT AT LEAST
SCATTERED COVERAGE INTO THE EVENING.

AFTER SOME LIGHT FOG IN THE EAST EARLY THIS MORNING THERE WILL BE
PLENTY OF SUNSHINE SO TEMPERATURES AGAIN WILL REACH THE LOWER TO
MID 90S. MORE CLOUDS IN THE WEST WILL HOLD HIGHS TEMPERATURES IN
THE 80S. LITTLE CHANGE NEEDED TO THE MAXIMUM TEMPERATURE FORECAST
FROM WHAT WE HAD BEFORE. GUIDANCE HAS BEEN TOO COOL ON LOWS PAST
FEW DAYS SO WENT SLIGHTLY ABOVE MAV NUMBERS FOR TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
THE 0Z NAM WAS LARGELY DISREGARDED THROUGH THIS PERIOD...AS IT IS
TOO STRONG AND WOUND UP WITH ITS H5 DISTURBANCE IN COMPARISON TO
ALL OTHER GUIDANCE. WEAK COLD FRONT SLOWLY SAGS INTO THE REGION ON
WEDNESDAY...THEN PRETTY MUCH STALLS OUT OVER THE NC/VA BORDER. THE
UPPER TROUGH...WHICH DEVELOPS ACROSS NEW ENGLAND AND THE MID
ATLANTIC...ASSOCIATED WITH THIS BOUNDARY IS LEFT BEHIND AS A DEEP
TROUGH BUILDS IN THE PAC NW. WITH NO REAL INFUSION OF DRIER
AIR...AND AT LEAST AN UPPER LEVEL DISTURBANCE NEARBY...EACH DAY
WILL FEATURE A CHC OF PRECIP. SHWS AND STORMS WEDNESDAY WILL BE
RELATED TO THE FRONT...WITH THEN MORE OF A FOCUS ON THE PIEDMONT
AND SOUTHSIDE THURSDAY. HOWEVER...THE BOUNDARY CREEPS BACK NORTH
WITH SE TO E FLOW DEVELOPING...PUSHING SHWS AND STORMS BACK TO THE
NORTH AND WEST ON FRIDAY. AS HEIGHTS RISE ALONG THE COAST...AND
THE UPPER RIDGE TRIES TO CENTER OVER THE SOUTHEAST THIS TIME. CLDS
AND EAST FLOW COULD KEEP MOST SPOTS IN THE 70S FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC FLOW MORE SOUTHEASTERLY THROUGH EARLY PART OF WKND...SO POSSIBLE
ENHANCEMENT OF CONVECTION AND PRECIP ALONG THE BLUE RDG...THEN
SHIFTING MORE SW BY LATE IN THE WKND AS UPPER TROUGH FADES AND RIDGE
BUILDS A LITTLE.  PLENTY OF CONVECTIVELY INDUCED WAVES HEADING IN
FROM WEST DURING OVERNIGHT HOURS DURING THIS PERIOD SO COULD HAVE A
NUMBER OF NIGHTS WITH CONVECTION CONTINUING...SO GENERALLY KEPT CHC
POPS INTO THE NIGHT PERIODS. BY MONDAY...WARMER TEMPS ALOFT AND
PERHAPS MORE WESTERLY FLOW...ALBEIT WEAK...COULD HELP SUPPRESS
CONVECTIVE CHANCES...HOWEVER ENOUGH UNCERTAINTY THIS FAR OUT...AND
CONSIDERING CLIMATOLOGY OF THE SEASON...CERTAINLY NOT GOING TO DROP
POPS ALL THE WAY...BUT LOWERING TO SLIGHT CHC TO SUGGEST POSSIBILITY
OF A DRIER DAY. CONSIDERING THAT THIS WILL BE AN EXTENDED RATHER WET
PERIOD...WITH MANY AREAS GETTING A CHANCE TO PICK UP SOME HEAVY
RAINFALL BY THE END OF THE WEEKEND...A DRY DAY MAY BE A WELCOME
RELIEF...BUT NOT ENTIRELY SURE ITS GOING TO HAPPEN.  ALSO SEEING
SOME SIGNS OF TROPICAL WAVES MAKING IT INTO THE GULF BY EARLY NEXT
WEEK..SO WILL HAVE TO KEEP OUR EYE ON THIS POTENTIAL ADDITIONAL MSTR
SOURCE.  WENT WITH HPC GUIDANCE FOR TEMPERATURES DURING THE PERIOD
BUT WITH A SLIGHT UPWARD BOOST ON MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
STRATUS AT LWB WILL MIX OUT BY 14Z. OTHERWISE JUST MVFR FOG IN THE
AREA THIS MORNING.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. IT IS TO
EARLY TO PUT ANYTHING BY CB AND VCTS IN THE TAFS. THE CHANCE OF
RAIN WILL CONTINUE WELL PAST 00Z. IFR TO MVFR CONDITIONS ARE
LIKELY WITH ANY OF THE STORMS.

THE APPROACH OF A COOL FRONT OVER THE OHIO VALLEY WILL CONTINUE
TO BE THE FOCUS FOR ORGANIZED SHOWERS/THUNDERSTORMS THROUGH
THURSDAY. AS THE FRONT SETTLES OVER THE AREA WEDNESDAY...IT WILL
RESULT IN A MORE WIDESPREAD THREAT OF MVFR/POSSIBLE IFR
RESTRICTIONS WITH SHOWERS AND THUNDERSTORMS. MORE TYPICAL AIRMASS
TYPE AFT/EVE THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...WITH
THE BEST COVERAGE IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...AMS/JJ
SHORT TERM...KM
LONG TERM...SK
AVIATION...AMS/PM
Hazardous weather outlook, Aug 11, 9:44 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT TUE AUG 11 2009

NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>044-121445-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
SUMMERS-MONROE-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS GUSTS. IN
ADDITION...THERE MAY BE NUMEROUS STORMS TRAINING ACROSS THE SAME
LOCATION...PARTICULARLY THE NORTH CAROLINA HIGH COUNTRY AND
SOUTHWEST MOUNTAINS OF VIRGINIA. THIS COULD CAUSE LOCALIZED FLOOD
PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY
HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044-058-059-121445-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. A FEW OF THE STORMS
MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND ANY
OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-020-VAZ018>020-022>024-033>035-043-045>047-WVZ045-121445-
STOKES-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
GREENBRIER-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY
HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 7:51 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 AM EDT TUE AUG 11 2009

VAZ007-009-010-012-111345-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
851 AM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 849 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF RICHLANDS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 900 AM...TAZEWELL AROUND 915
AM...GRATTON AROUND 930 AM AND BURKES GARDEN AROUND 945 AM.

LAT...LON 3720 8180 3720 8178 3723 8174 3723 8169
      3721 8167 3722 8154 3717 8109 3688 8122
      3697 8167 3706 8184 3710 8189 3714 8191

EXPERIMENTAL

WERT
Special weather statement, Aug 11, 9:20 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT TUE AUG 11 2009

VAZ007-009-010-012-111515-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
1020 AM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 1019 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
TAZEWELL...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TAZEWELL AROUND 1030 AM...GRATTON AROUND 1045
AM...BURKES GARDEN AROUND 1100 AM AND SUITER AROUND 1115 AM.

LAT...LON 3719 8183 3720 8178 3723 8175 3723 8168
      3721 8167 3722 8158 3716 8101 3685 8106
      3697 8178 3705 8183 3710 8188 3715 8189

EXPERIMENTAL

WERT
Special weather statement, Aug 11, 10:30 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT TUE AUG 11 2009

VAZ007-009-010-012-111630-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
1130 AM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 1127 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
SOUTHWEST OF CERES...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM...AND OTHERS LIKE
IT THAT WILL CONTINUE TO MOVE EAST INTO AREA. VERY HEAVY RAIN WILL
ACCOMPANY SOME OF THE STRONGER STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

STORMS WILL BE NEAR ATKINS AROUND 1145 AM...MARION WYTHEVILLE AROUND
OR BEFORE NOON...RURAL RETREAT AROUND OR BEFORE 1215 PM AND FAVONIA
AROUND OR BEFORE 1230 PM.

LAT...LON 3715 8191 3718 8183 3712 8111 3677 8115
      3674 8134 3676 8169 3692 8183 3694 8183
      3698 8178 3706 8184 3710 8189

EXPERIMENTAL

WERT
Special weather statement, Aug 11, 11:31 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT TUE AUG 11 2009

VAZ012-013-016-111715-
CARROLL VA-PULASKI VA-WYTHE VA-
1231 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...

AT 1230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COLEMAN STORE AROUND 1255 PM...IVANHOE AROUND
100 PM...GUNTON PARK AROUND 105 PM...GRAHAMS FORGE AROUND 110 PM AND
PATTERSON AROUND 115 PM.

LAT...LON 3699 8071 3676 8075 3684 8123 3702 8120

EXPERIMENTAL

JJ
Special weather statement, Aug 11, 11:36 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT TUE AUG 11 2009

VAZ009-012-111730-
SMYTH VA-WYTHE VA-
1236 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL AFFECT SMYTH AND WYTHE COUNTIES...

AT 1234 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF MARION TO 10 MILES WEST OF SALTVILLE...MOVING EAST AT 25
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SALTVILLE AROUND 1240 PM...HUNGRY MOTHER
STATE PARK...AND QUARRY AROUND 100 PM...MARION WYTHEVILLE AROUND 105
PM...RURAL RETREAT AROUND 110 PM...CHILHOWIE AROUND 115 PM AND ATKINS
AROUND 120 PM.

LAT...LON 3695 8169 3694 8165 3696 8162 3700 8142
      3696 8138 3697 8135 3699 8132 3695 8121
      3681 8124 3677 8167 3677 8169 3692 8183

EXPERIMENTAL

JJ

The radar

The Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Smyth

When
August 11, 11:56 AM EST
Where
Smyth County, 2 mi E of Saltville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.880, -81.714

Thunderstorm Wind, Patrick

When
August 11, 2:05 PM EST
Where
Patrick County, 6.61 mi SSW of Claudville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.558, -80.362

A tree was blown down along Route 630 in the Dry Pond area.

Thunderstorm Wind, Patrick

When
August 11, 2:05 PM EST
Where
Patrick County, 4.8 mi SW of Stuart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.580, -80.340

A tree was blown down on Route 103 in Dry Pond.

Thunderstorm Wind, Patrick

When
August 11, 2:15 PM EST
Where
Patrick County, 4.37 mi SSE of Stuart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.576, -80.240

A tree was blown down along Route 631.

Thunderstorm Wind, Henry

When
August 11, 2:15 PM EST
Where
Henry County, 1.95 mi NNE of Bassett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.796, -79.966

A tree was blown over on Philpott Drive.

Thunderstorm Wind, Henry

When
August 11, 2:23 PM EST
Where
Henry County, Fieldale
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.700, -79.950

Power lines were blown down in Fieldale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194126, 194127, 194128, 194129, 194130, 194131.